Hail, Kittson
- When
- August 9, 4:55 PM CST
- Where
- Kittson County, 8.1 mi NE of Lancaster Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.960, -96.650
Late in the afternoon of the 9th, a stationary surface boundary was draped across southern Manitoba, Canada. A few thunderstorms developed south of Winnipeg and one clipped northeast Kittson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 9th, a stationary surface boundary was draped across southern Manitoba, Canada. A few thunderstorms developed south of Winnipeg and one clipped northeast Kittson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 3:29 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 429 PM CDT THU AUG 9 2007 .UPDATE... WILL DO A QUICK UPDATE TO ADD SOME EVENING THUNDER TO NW MN. THERE IS A BAND OF STORMS SOUTH OF YWG...THAT SHOULD BUILD SOUTH INTO THE ROSEAU...LAKE OF THE WOODS COUNTIES THROUGH THE EVENING WHERE CAPES ARE AROUND 2000 J/KG ALONG WITH A WEAK SFC TROUGH AND ABOUT 30KT OF SHEAR. WILL ISSUE A FORECAST UPDATE TO TWEAK WX GRIDS SHORTLY. && .PREV DISCUSSION... /ISSUED 255 PM CDT THU AUG 9 2007/ SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PRECIPITATION. LATEST SURFACE ANALYSIS SHOWS WEAK WEATHER SYSTEMS OVER THE AREA...WITH LOW PRESSURE OVER NW MN AND HIGH PRESSURE IN E ND. WHEN COMPARING MODELS...MODELS ARE SIMILAR IN OVERALL SURFACE PATTERN...BUT STILL HAVE SOME DIFFERENCES IN THERMODYNAMIC PROFILES AND TIMING. THUS...STILL USED MODEL COMPROMISE FOR FORECAST. THE WEAK HIGH PRESSURE SYSTEM SHIFTS E TONIGHT AS ANOTHER LOW PRESSURE SYSTEM MOVES TOWARDS THE N PLAINS FROM THE W. THIS STRONGER LOW PRESSURE SYSTEM WILL BRING THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY FOR AFTER MIDNIGHT TONIGHT INTO SAT. DEPENDING ON HOW THE WARM AIR ADVECTION BAND SETS UP AHEAD OF THE LOW...THERE IS THE POTENTIAL FOR THUNDERSTORM ACTIVITY TO DEVELOP IN W AND CENTRAL ND AND MOVE INTO E ND AFTER MIDNIGHT TONIGHT. SOME STORMS COULD BECOME SEVERE...BUT WITH THE CONTINUED UNCERTAINTIES ON DEVELOPMENT AND TRACK...WILL NOT PUT SEVERE WORDING IN GRIDS FOR TONIGHT OR TOMORROW AT THIS TIME. LATER SHIFTS WILL NEED TO CONTINUE TO MONITOR AND ADD SEVERE WORDING IF NECESSARY. THE SURFACE LOW TRACKS THROUGH SD ON FRI INTO SAT...KEEPING THE AREA IN A GOOD LOCATION FOR CONTINUED THUNDERSTORM REDEVELOPMENT DUE TO STRONG 850MB Q-VECTOR CONVERGENCE AND 700MB LIFT IN CONJUNCTION WITH A SURFACE BOUNDARY. THUS...KEPT CHANCES FOR THUNDERSTORMS IN FORECAST UNTIL SAT NIGHT...WHEN THE LOW FINALLY MOVES E OF THE AREA. SURFACE HIGH PRESSURE WILL DOMINATE FOR SUN...SO KEPT FORECAST DRY. LONG TERM...(MON-THU)...THE LONG TERM WILL START OFF WITH AN H500 RIDGE EXTENDING INTO THE REGION FROM AN UPPER LEVEL HIGH OVER THE CENTRAL PLAINS. GFS AND ECMWF ARE FAIRLY CONSISTENT ON THE POSITION OF THE RIDGE THROUGH TUE NIGHT. BOTH MODELS DO SHOW THE HIGH BEGIN TO RETROGRADE BY WED...RESULTING IN SLIGHTLY MORE ZONAL FLOW OVER THE CWA. MODELS ALSO BEGIN TO DEVIATE ON A PACIFIC UPPER LEVEL TROF APPROACHING THE W COAST...WITH THE ECMWF SLIGHTLY FASTER. OVERALL...THE MAIN CHALLENGE WILL BE TIMING OF SFC FEATURES. BOTH MODELS DEPICT A SFC LOW OVER EXTREME E MT SUN EVENING...WITH THE GFS MOVING THE LOW ACROSS ND AND INTO S MB. ADDED 20 POPS INTO THE ZONES MAINLY FOR MON AFTERNOON...AND KEPT 20 POPS ON THE MN SIDE OVERNIGHT. STRONG S FLOW AHEAD OF THIS LOW SHOULD MAKE MON THE WARMEST DAY IN THE LONG TERM...ALTHOUGH MAX TEMPS WILL ONLY BE A COUPLE OF DEGREES ABOVE SEASONAL NORMS. BEYOND TUE...MODEL INCONSISTENCIES BETWEEN RUNS BRINGING LOW CONFIDENCE FOR ANY SIGNIFICANT PRECIP. 12Z GFS SHOWS A LOW TRACK ACROSS SD TUE NIGHT AND WED. THUS...I PUT IN A SLIGHT CHANCE OF POPS ACROSS THE S FOR TUE NIGHT. THEN AN UPPER LEVEL WAVE MAY PUSH THROUGH THE NE WED NIGHT...ALTHOUGH CONFIDENCE IS LOW AT THIS TIME. AVIATION...VFR WITH NW FLOW LATE THIS AFTERNOON THROUGH THE EVENING HOURS. A LOW PRESSURE SYSTEM APPROACHING FROM THE W WILL CAUSE WINDS TO SHIFT NE OVERNIGHT...AND TO THE SE BY SUNRISE. CALMEST WINDS SHOULD BE IN THE KBJI AREA...THUS TOOK VIS DOWN TO IFR TOMORROW MORNING. INCREASED CLOUD COVER AND A TIGHTENING PRESSURE GRADIENT SHOULD KEEP VFR VISIBILITIES AT KGFK...HOWEVER COULD SEE SOME MVFR VISIBILITIES AT KFAR. EXPECT TO SEE SOME ISOLATED SHOWERS OR THUNDERSTORMS IN E ND NEAR THE END OF THE TAF PERIOD...HOWEVER CIGS SHOULD REMAIN VFR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 614 AM CDT THU AUG 9 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 614 AM CDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA AFTER MIDNIGHT TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATE FRIDAY AFTERNOON INTO THE EVENING HOURS. ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY EVENING. TG
The Fargo/Grand Forks radar (KMVX), 167 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46967.